Alert archive / West Virginia / Flash Flood Warnings in 2025
Flash Flood Warning 35, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at May 14, 2025, 7:25 PM EDT for Roane County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2025, 7:25 PM EDT (23:25 UTC)
- Expired
- May 14, 2025, 9:50 PM EDT
- In force
- 2 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Roane County, WV
The radar
The Charleston,WV radar (KRLX), 49 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.4 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 578 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
451
WGUS51 KRLX 142325
FFWRLX
WVC087-150230-
/O.NEW.KRLX.FF.W.0035.250514T2325Z-250515T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
725 PM EDT Wed May 14 2025
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Southeastern Roane County in central West Virginia...
* Until 1030 PM EDT.
* At 725 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.3 and 1.5 inches of
rain have fallen in an already saturated area with low flash flood
guidance. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Amma, Left Hand and Tariff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3853 8122 3853 8125 3852 8127 3853 8130
3854 8133 3857 8138 3869 8124 3860 8110
FLASH FLOOD...RADAR INDICATED
$$
JZ1 follow-up statement
934
WGUS71 KRLX 150150
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
950 PM EDT Wed May 14 2025
WVC087-150200-
/O.CAN.KRLX.FF.W.0035.000000T0000Z-250515T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Roane WV-
950 PM EDT Wed May 14 2025
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN ROANE COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 3853 8122 3853 8125 3852 8127 3853 8130
3854 8133 3857 8138 3869 8124 3860 8110
$$
JZWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 14, 3:17 PM EDT, 4 hours 8 minutes earlier.
Area forecast discussion, May 14, 3:17 PM EDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
317 PM EDT Wed May 14 2025
.SYNOPSIS...
Another round of slow-moving showers and storms this
afternoon/evening with an exiting upper disturbance. More
showers/storms later Thursday into this weekend.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 300 PM Wednesday...
A lingering upper disturbance will continue to impact the region
as it shifts north of the area through the remainder of today
into tonight. This has resulted in the development of scattered
showers and isolated thunderstorms over the past couple of hours
amid modest buoyancy given diurnal heating. The main concern
with activity today continues to be the potential for high water
issues given a moist atmosphere amid stagnant low-level flow,
resulting in very slow-moving showers and thunderstorms. KRLX
VAD is currently sampling flow of 5-15 kts through ~ 10kft.
A Flood Watch for flash flooding remains in effect for our
central/northern mountain zones, along with the nearby
foothills, where confidence in coverage of showers/storms this
afternoon/evening was highest, especially given severely
compromised FFG in some locations due to recent rainfall. The
Flood Watch runs until 10 PM. Isolated instances of high water
could also occur outside of the Flood Watch this afternoon and
evening given any slow-moving showers/storms occurring in
locations that were impacted by heavy rain over the past couple
of days. While severe thunderstorms are not anticipated today,
small hail and gusty winds do remain possible with a few
thunderstorms. Highs will top out in the mid/upper 70s in the
lowlands, with 60s for the mountains.
The coverage of showers/storms will quickly dissipate overnight,
with just ISO showers/storms possible across NE KY, SW WV, and
SW VA later tonight ahead of an approaching warm front.
Otherwise, some clearing overnight will facilitate the
development of at least patchy fog, which could be dense in
spots. Fog will be most likely across valley locations and areas
that receive rainfall today. Lows will be in the 50s for much
of the forecast area.
A warm front will lift north across the area on Thursday,
bringing much warmer temperatures to the region, along with the
chance for ISO showers/storms. Highs will be in the low/mid 80s
across the lowlands, with upper 60s to low 70s across the mountains.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 230 PM Wednesday...
Mid to upper level ridging slides into the Delmarva area on
Friday, placing the forecast area back into sufficient onshore
flow to encourage increasing moisture and rising temperatures.
Afternoon highs in the mid to upper 80s will be common across
the lowlands, with a few locations topping over the 90 degree
mark.
A stacked low pressure system churning over the Upper Midwest
will drive a cold front through the Ohio Valley and Central
Appalachians for the end of the work week. A strong signal for
heavy rainfall and severe weather with this passing system has
already garnered attention from the Weather Prediction Center
and the Storm Prediction Center, who have painted a Slight Risk
for both excessive rainfall and severe on Friday. CAMs hint at
long lived complex systems originating in the midwest dashing
into our area during peak heating hours. How this evolve will
set the tone for scattered showers and thunderstorms ahead of
the first in a series of cold fronts.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 230 PM Wednesday...
A quick succession of cold fronts will bring the active weather
pattern we've found ourselves in this week to a close. Precipitation
diminishes in coverage from west to east by the second half of
the day Saturday as the disturbance orchestrating the frontal
passages ventures into New England.
Ridging aloft scooting into the heart of the country for the
start of next week will advertise dry and cooler weather.
Temperatures range in the 60s and 70s during the day and cooling
off into the 40s and 50s during the overnight periods.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 230 PM Wednesday...
Scattered showers and thunderstorms are expected this afternoon and
evening as a disturbance continues to slowly cross the area.
Activity will quickly diminish in coverage overnight, with just ISO
showers/storms possible across NE KY, SW WV, and SW VA. Brief
MVFR/IFR restrictions are possible with any heavier showers/storms.
Some clearing overnight will facilitate the potential for patchy
dense fog development, especially in areas that received rainfall
today and across valley locations. A warm front lifts north across
the region on Thursday bringing ISO showers/storms area-wide,
potentially resulting in some brief MVFR/IFR VSBY restrictions,
with very brief MVFR CIGs not out of the question.
Light and variable flow is expected today/tonight, with light
southwest flow during the day on Thursday.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing of flight category changes in
showers/storms could vary. Fog coverage overnight may be more
widespread than currently anticipated.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H L
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z THURSDAY...
IFR conditions are possible under convection Thursday night
through Friday night, and then again Saturday afternoon.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch until 10 PM EDT this evening for WVZ027-028-
030>032-039-040-517>526.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...MEK/GW
NEAR TERM...GW
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...GWHazardous weather outlook, May 14, 11:02 AM EDT, 8 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 1102 AM EDT Wed May 14 2025 WVZ027-028-030>032-039-040-517>526-151515- Clay-Braxton-Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 1102 AM EDT Wed May 14 2025 ...FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of central, northeast, northern and southeast West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong to severe thunderstorms are possible early Friday morning and Friday evening. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>026-029-033-034-515-516-151515- Greenup-Carter-Boyd-Lawrence-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Gilmer- McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh- 1102 AM EDT Wed May 14 2025 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia, and portions of central, northern, southeast, southern and western West Virginia. .DAY ONE...This Afternoon and Tonight. Isolated instances of high water could occur this afternoon and evening given any slow-moving showers or thunderstorms occurring in locations that were impacted by heavy rain over the past couple of days. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong to severe thunderstorms are possible early Friday morning and Friday evening. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, May 14, 2:47 PM EDT, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Charleston WV
247 PM EDT Wed May 14 2025
OHZ075-141900-
Athens OH-
247 PM EDT Wed May 14 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ATHENS COUNTY THROUGH
300 PM EDT...
At 247 PM EDT, Doppler radar was tracking a strong thunderstorm near
Athens, moving northeast at 15 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Athens, Amesville, and Stroud Run State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3940 8185 3938 8185 3928 8200 3932 8205
3945 8200
TIME...MOT...LOC 1847Z 205DEG 12KT 3935 8199
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
01Special weather statement, May 14, 2:58 PM EDT, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Charleston WV
258 PM EDT Wed May 14 2025
OHZ075-141915-
Athens OH-
258 PM EDT Wed May 14 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ATHENS COUNTY THROUGH
315 PM EDT...
At 258 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Athens, moving northeast at 15 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Athens, Amesville, and Stroud Run State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3941 8185 3938 8185 3930 8199 3934 8205
3946 8202 3946 8201
TIME...MOT...LOC 1858Z 212DEG 11KT 3938 8199
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
01Special weather statement, May 14, 3:43 PM EDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Charleston WV
343 PM EDT Wed May 14 2025
WVZ040-142000-
Barbour WV-
343 PM EDT Wed May 14 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL BARBOUR COUNTY
THROUGH 400 PM EDT...
At 343 PM EDT, Doppler radar was tracking a strong thunderstorm over
Audra State Park, moving north at 5 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Audra State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3902 8002 3903 8005 3904 8006 3903 8006
3904 8008 3912 8010 3910 7996
TIME...MOT...LOC 1943Z 188DEG 6KT 3906 8005
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
01Local storm report, May 14, 3:44 PM EDT, 3 hours 41 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
344 PM EDT Wed May 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM Tstm Wnd Dmg 6 ENE Mitchell Heights 37.95N 81.89W
05/13/2025 Logan WV Utility Company
Tree damage resulting in 763 customers
without power.
&&
GWSpecial weather statement, May 14, 5:14 PM EDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Charleston WV
514 PM EDT Wed May 14 2025
OHZ083>086-142130-
Jackson OH-Meigs OH-Gallia OH-Vinton OH-
514 PM EDT Wed May 14 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN MEIGS...NORTH
CENTRAL GALLIA...NORTHEASTERN JACKSON AND SOUTHEASTERN VINTON
COUNTIES THROUGH 530 PM EDT...
At 513 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Wellston, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jackson, Wellston, Mcarthur, Hamden, Coalton, Zaleski, Wilkesville,
Dyesville, Salem Center, Radcliffe, and Dexter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3896 8256 3915 8266 3931 8237 3903 8217
TIME...MOT...LOC 2113Z 240DEG 49KT 3910 8251
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
11Special weather statement, May 14, 5:31 PM EDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Charleston WV
531 PM EDT Wed May 14 2025
OHZ083>085-142200-
Jackson OH-Meigs OH-Vinton OH-
531 PM EDT Wed May 14 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN MEIGS...NORTHEASTERN
JACKSON AND CENTRAL VINTON COUNTIES THROUGH 600 PM EDT...
At 531 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Mcarthur, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wellston, Mcarthur, Hamden, Zaleski, Dyesville, Allensville, Creola,
Radcliffe, and Carpenter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3922 8227 3920 8227 3920 8225 3912 8217
3908 8251 3924 8266 3939 8244
TIME...MOT...LOC 2131Z 239DEG 48KT 3921 8254
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
11The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 9:23 PM EDT | Special Weather Statement | RLX | Logan | 37 min |
| May 13, 11:58 PM EDT | Areal Flood Warning | RLX | Lewis | 3 hr |
| May 14, 10:44 AM EDT | Flood Watch | RLX | Barbour, Braxton, Clay, Fayette, Harrison, Lewis and 6 more | 10 hr |
| May 14, 12:33 PM EDT | Special Weather Statement | RLX | Wood | 27 min |
| May 14, 12:45 PM EDT | Special Weather Statement | RLX | Mason | 15 min |
| May 14, 1:07 PM EDT | Special Weather Statement | RLX | Wood | 23 min |
| May 14, 1:09 PM EDT | Special Weather Statement | RLX | Wood | 21 min |
| May 14, 1:34 PM EDT | Flash Flood Warning | RLX | Wood | 3 hr |
| May 14, 1:45 PM EDT | Special Weather Statement | RLX | Wood | 15 min |
| May 14, 3:43 PM EDT | Special Weather Statement | RLX | Barbour | 17 min |
| May 14, 7:30 PM EDT | Flash Flood Warning | RLX | Roane | 2 hr |
Nearby
Flash Flood Warnings in West Virginia, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.